Alert archive / Michigan / Flash Flood Warnings in 2020
Flash Flood Warning 9, NWS Detroit, MI
NWS Detroit, MI issued this flash flood warning at Aug 2, 2020, 5:29 AM EDT for Washtenaw County, Wayne County, Michigan. It was in force for 2 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2020, 5:29 AM EDT (09:29 UTC)
- Expired
- Aug 2, 2020, 7:33 AM EDT
- In force
- 2 hr
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 54 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:45 AM EDT | HEAVY RAIN 2.7 | 3 Se Ypsilanti, MI | 2 HOUR RAINFALL TOTAL FROM STORMS THIS MORNING |
| Aug 2, 7:00 AM EDT | HEAVY RAIN 1.4 | Ann Arbor, MI | 20 HOUR RAINFALL TOTAL INCLUDING SHOWERS YESTERDAY. |
| Aug 2, 7:30 AM EDT | HEAVY RAIN 1.03 | Saline, MI | 3 HOUR RAINFALL TOTAL FROM MORNING STORMS. |
| Aug 2, 7:30 AM EDT | HEAVY RAIN 1.89 | 2 Se Ann Arbor, MI | 20 HOUR RAINFALL TOTAL INCLUDING SHOWERS YESTERDAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 9.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
482
WGUS53 KDTX 020929
FFWDTX
MIC161-163-021230-
/O.NEW.KDTX.FF.W.0009.200802T0929Z-200802T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Detroit/Pontiac MI
529 AM EDT Sun Aug 2 2020
The National Weather Service in Detroit/Pontiac has issued a
* Flash Flood Warning for...
Northwestern Wayne County in southeastern Michigan...
Eastern Washtenaw County in southeastern Michigan...
* Until 830 AM EDT.
* At 528 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly. Heavy rain is persisting and may lead to an additional
inch or two of rain.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Ann Arbor, Livonia, Romulus, Ypsilanti, Saline, Milan, Canton,
Northville, Salem, Belleville, Dixboro, Willis, Westland, Garden
City, Wayne, Plymouth, Pittsfield Township, Whittaker, Sumpter
Township and Redford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4224 8378 4243 8363 4244 8328 4209 8348
4208 8373 4208 8378
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
SC3 follow-up statements
598
WGUS73 KDTX 021000
FFSDTX
Flash Flood Statement
National Weather Service Detroit/Pontiac MI
600 AM EDT Sun Aug 2 2020
MIC161-163-021230-
/O.CON.KDTX.FF.W.0009.000000T0000Z-200802T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MI-Washtenaw MI-
600 AM EDT Sun Aug 2 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR
NORTHWESTERN WAYNE AND EASTERN WASHTENAW COUNTIES...
At 559 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two and a half inches of rain
have already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Ann Arbor, Livonia, Romulus, Ypsilanti, Saline, Milan, Canton,
Northville, Salem, Belleville, Dixboro, Willis, Westland, Garden
City, Wayne, Plymouth, Pittsfield Township, Whittaker, Sumpter
Township and Redford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4224 8378 4243 8363 4244 8328 4209 8348
4208 8373 4208 8378
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
SC276
WGUS73 KDTX 021104
FFSDTX
Flash Flood Statement
National Weather Service Detroit/Pontiac MI
704 AM EDT Sun Aug 2 2020
MIC161-163-021230-
/O.CON.KDTX.FF.W.0009.000000T0000Z-200802T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MI-Washtenaw MI-
704 AM EDT Sun Aug 2 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR
NORTHWESTERN WAYNE AND EASTERN WASHTENAW COUNTIES...
At 703 AM EDT, Doppler radar indicates that the intensity of the
rain has been decreasing. Up to three inches of rain fall over a
very short time this morning. Water will slowly recede over the next
hour.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Ann Arbor, Livonia, Romulus, Ypsilanti, Saline, Milan, Canton,
Northville, Salem, Belleville, Dixboro, Willis, Westland, Garden
City, Wayne, Plymouth, Pittsfield Township, Whittaker, Sumpter
Township and Redford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4224 8378 4243 8363 4244 8328 4209 8348
4208 8373 4208 8378
FLASH FLOOD...RADAR INDICATED
$$
SC082
WGUS73 KDTX 021133
FFSDTX
Flash Flood Statement
National Weather Service Detroit/Pontiac MI
733 AM EDT Sun Aug 2 2020
MIC161-163-021143-
/O.CAN.KDTX.FF.W.0009.000000T0000Z-200802T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MI-Washtenaw MI-
733 AM EDT Sun Aug 2 2020
...THE FLASH FLOOD WARNING FOR NORTHWESTERN WAYNE AND EASTERN
WASHTENAW COUNTIES IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4224 8378 4243 8363 4244 8328 4209 8348
4208 8373 4208 8378
$$
SCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:13 AM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 2, 3:13 AM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
313 AM EDT Sun Aug 2 2020
.DISCUSSION...
A compact sfc-850mb low located over NE Indiana/NW Ohio as of 06Z is
tied to the exit region of a strengthening upper level jet max. The
850mb low is forecast to deepen as it lift across Se Mi and into srn
Ontario this morning, with the associated sfc low forecast to deepen
to a seasonally strong 1003MB as it tracks along the Detroit River
into srn Ontario. Mid level deformation thus far as been a little
higher up the frontal slope with the more widespread rain impacting
locations from nrn Indiana into SW Lower Mi. As the mid level
circulation tightens this morning, hi res model solutions suggest the
better ascent will become focused a little closer to the 850mb
circulation, essentially located over Se Mi. Recent radar/satellite
composite is beginning to lend support to this idea. The water vapor
loop has shown this wave drawing a plume of tropical moisture into
the mid level deformation, resulting in PWATS of 1.7 to 2.0 inches
over Se Mi. This and a deep warm cloud layer will support high
rainfall efficiency. So an inch or two of rain over portions of the
area remain possible this morning. The back edge of the instability
reservoir will also expand into the far eastern sections of Se Mi
this morning. This will offer a potential for deep convection, which
could cause some overachievement on rainfall totals in some
locations.
There was consideration of dropping the flood watch across the
Saginaw Valley where a more steady rain is likely to occur (less
convective potential). Given that the mid level forcing is already
quite good, plan to keep the watch in tact for all areas as this
event plays out this morning. The mid level deformation forcing will
exit northeast of the area this afternoon. Remnant deep layer
moisture may support a few lingering showers during the later half of
the day. The cloud cover will temper afternoon highs to the low to
mid 70s.
Amplification in the longer wavelength mid level trough will then
occur across the Great Lakes tonight into Monday. Mid level height
falls will support secondary sfc low development over srn Mi on
Monday and will support a chance of showers through tonight, with
diurnal instability offering higher chances for convection on Monday.
A fairly deep mid level low is then forecast to rotate into the
Great Lakes from the north on Tuesday. This system will drive an
unseasonably cool airmass into the region. Although model soundings
on Tuesday suggest convection will not be deep enough to support
thunder, ample low level moisture (aided by northerly flow off Lake
Huron) and steep low level lapse rates will support a chance of
showers. Sfc high pressure will then expand into Se Mi on Wed in the
wake of the upper low. This system will maintain its influence on the
area through the end of the week, while gradual modification of the
thermal profile offers a modest warming trend.
&&
.MARINE...
A low pressure system over western Lake Erie will lift northeast
into Ontario today while continuing to deepen resulting in showers
and thunderstorms persisting through the day. In addition,
northeasterly winds will increase this morning as the gradient
tightens over Lake Huron. This will result in a period of elevated
wind and waves necessitating a small craft advisory ending this
afternoon. As this system then pulls away to the east, a weak
surface trough will drops southeastward over the Great Lakes
Monday. This trough will bring cool air over the relatively warm
waters of the lakes which will result in a chance of
thunderstorms Monday along with a chance of water spouts Monday into
Tuesday morning. High pressure then builds in from the northwest on
Tuesday through the mid week.
&&
.HYDROLOGY...
A compact and seasonally strong low pressure system lifting across
the area combined with a very high atmospheric moisture content will
contribute to widespread rain this morning into early this
afternoon. Total rainfall amounts are expected to range from a half
inch up to two inches. There is a chance for some locally higher
rainfall totals that may lead to some flooding. The widespread rain
will exit to the east this afternoon. Additional showers and a few
thunderstorms are expected on Monday, with additional basin average
QFP of a quarter to a half inch.
&&
.PREV DISCUSSION...
Issued at 1157 PM EDT Sat Aug 1 2020
AVIATION...
MVFR ceiling approached FNT as IFR reached DTW by midnight with
similar reduced flight conditions expected to last through early
morning and into the afternoon. Showers become an increasing part of
the restriction across SE MI as well with the best chance of
thunderstorms occurring in the DTW corridor. This activity is
associated with low pressure along the Indiana/Ohio border that
moves NE brushing east of a line from TOL to PHN during the morning.
Borderline IFR/LIFR ceiling remains possible at PTK and possibly
reaches FNT as the surface low center tracks nearby to the east. Sky
condition then improves stubbornly during the afternoon as rain
diminishes and the low pressure center moves farther away into
Ontario. VFR under a mix of mid and high clouds is expected by
Sunday evening.
For DTW... IFR ceiling solidifies during the late night as showers
increase coverage with scattered thunderstorms possible. LIFR
remains possible around sunrise as the low pressure center tracks
just east of DTW. The track also ensures a NE to N wind direction
until turning NW in the afternoon. The NW direction marks the
beginning of a gradual ceiling improvement that results in VFR
around 5000 ft by Sunday evening.
DTW THRESHOLD PROBABILITIES...
* High for ceiling aob 5000 feet before sunrise through Sunday
evening.
* Moderate for thunderstorms before sunrise through mid morning.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flash Flood Watch until 2 PM EDT this afternoon for MIZ048-049-
053>055-060>063-068>070-075-076-082-083.
Beach Hazards Statement from 10 AM EDT this morning through this
afternoon for MIZ049-055-063.
Lakeshore Flood Advisory from 10 AM this morning to 4 PM EDT this
afternoon for MIZ049-055-063.
Lake Huron...Small Craft Advisory from 10 AM this morning to 4 PM EDT this
afternoon for LHZ441>443.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...SC
MARINE.......DRK
HYDROLOGY....SC
AVIATION.....BT
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Aug 2, 3:57 AM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 357 AM EDT Sun Aug 2 2020 MIZ047-030800- Midland- 357 AM EDT Sun Aug 2 2020 This hazardous weather outlook is for Midland County. .DAY ONE...Today and Tonight No Hazardous Weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance thunderstorms on Monday as low pressure tracks across the region. .SPOTTER INFORMATION STATEMENT... Spotter Activation will not be needed today. MIZ048-053-054-060>062-068>070-075-076-082-083-030800- Bay-Saginaw-Tuscola-Shiawassee-Genesee-Lapeer-Livingston-Oakland- Macomb-Washtenaw-Wayne-Lenawee-Monroe- 357 AM EDT Sun Aug 2 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A flash flood watch remains in effect through 2 PM this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance thunderstorms on Monday as low pressure tracks across the region. .SPOTTER INFORMATION STATEMENT... Spotter Activation will not be needed today. MIZ049-055-063-030800- Huron-Sanilac-St. Clair- 357 AM EDT Sun Aug 2 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A flash flood watch remains in effect until 2 PM. A lakeshore flood advisory also remains in effect through the afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance thunderstorms on Monday as low pressure tracks across the region. .SPOTTER INFORMATION STATEMENT... Spotter Activation will not be needed today. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-030800- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 357 AM EDT Sun Aug 2 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight A small craft advisory is in effect through this afternoon for the Lake Huron nearshore waters. There is also a chance of thunderstorms today across all marine areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance thunderstorms on Monday as low pressure tracks across the region. Small craft advisory conditions may develop over Lake Huron and Saginaw Bay Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter Activation will not be needed today. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SC
In the hours before
Special weather statement, Aug 2, 4:34 AM EDT, 55 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 434 AM EDT Sun Aug 2 2020 MIZ063-069-070-075-076-082-083-021045- St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Port Huron, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 434 AM EDT Sun Aug 2 2020 Showers and scattered thunderstorms will affect the area early this morning. A few of these thunderstorms will produce very heavy rainfall. Drivers can expected poor visibility and ponding of water on the roads within these heavier showers. SC
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:55 PM EDT | Small Craft Advisory | DTX | 24 hr | |
| Aug 1, 10:05 PM EDT | Beach Hazards Statement | DTX | Huron, Saint Clair, Sanilac | 20 hr |
| Aug 1, 10:05 PM EDT | Lakeshore Flood Advisory | DTX | Huron, Saint Clair, Sanilac | 23 hr |
| Aug 2, 6:33 AM EDT | Flash Flood Warning | DTX | Macomb, Oakland, Wayne | 72 min |
Nearby
Flash Flood Warnings in Michigan, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.